Mathematische Zeitschrift

, Volume 288, Issue 3–4, pp 829–853 | Cite as

Cohomogeneity one topological manifolds revisited

  • Fernando Galaz-García
  • Masoumeh Zarei


We prove a structure theorem for closed topological manifolds of cohomogeneity one; this result corrects an oversight in the literature. We complete the equivariant classification of closed, simply-connected cohomogeneity one topological manifolds in dimensions 5, 6, and 7 and obtain topological characterizations of these spaces. In these dimensions, these manifolds are homeomorphic to smooth manifolds.


Topological manifold Cohomogeneity one Group action Smoothing 

Mathematics Subject Classification

57S10 57M60 57S25 57R10 57N15 



M. Zarei thanks the Institut für Algebra und Geometrie at the Karlsruher Institut für Technologie (KIT) for its hospitality while the work presented herein was carried out. Both authors would like to thank Anand Dessai, Marco Radeschi and Alexey V. Zhubr for helpful conversations on the proof of Theorem G, and Martin Herrmann, Wilderich Tuschmann and Burkhard Wilking for conversations on the smoothability of manifolds. The authors also thank Martin Kerin, Wolfgang Ziller and the referee for suggesting improvements to the exposition. M. Zarei was partially supported by the Ministry of Science, Research and Technology of Iran.


  1. 1.
    Atiyah, M.F., Bott, R.: A Lefschetz fixed point formula for elliptic complexes: II. Applications. Ann. Math. 2(88), 451–491 (1968)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Atiyah, M.F., Singer, I.M.: The index of elliptic operators. III. Ann. Math. 2(87), 546–604 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Böhm, C.: Non-compact cohomogeneity one Einstein manifolds. Bull. Soc. Math. France 127(1), 135–177 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bredon, G.E.: On homogeneous cohomology spheres. Ann. Math. 2(73), 556–565 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bredon, G.E.: Introduction to Compact Transformation Groups. Acad. Press, New York (1972)zbMATHGoogle Scholar
  6. 6.
    Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry, Graduate Studies in Mathematics, 33. American Mathematical Society, Providence, RI (2001)zbMATHGoogle Scholar
  7. 7.
    Burago, Y., Gromov, M., Perel’man, G.: A.D. Alexandrov spaces with curvatures bounded below, (Russian) Uspekhi Mat. Nauk 47(2) (284), 3–51, 222 (1992); translation. Russ. Math. Surv. 47(2), 1–58 (1992)CrossRefGoogle Scholar
  8. 8.
    Cannon, J.W.: Shrinking cell-like decompositions of manifolds. Codimension three. Ann. Math. (2) 110(1), 83–112 (1979)Google Scholar
  9. 9.
    Dancer, A., Swann, A.: Quaternionic Kahler manifolds of cohomogeneity one. Int. J. Math. 10(5), 541–570 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    van Dantzig, D., van der Waerden, B.L.: Über metrisch homogene räume. Abh. Math. Sem. Univ. Hamburg 6(1), 367–376 (1928)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dearricott, O.: A 7-manifold with positive curvature. Duke Math. J. 158(2), 307–346 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dynkin, E.B.: Maximal subgroups of the classical groups (Russian) Trudy Moskov. Mat. Obšč. 1, 39–166 (1952)Google Scholar
  13. 13.
    Edwards, R.D., Suspensions of Homology Spheres, preprint (2006). arXiv:math/0610573
  14. 14.
    Edwards, R.D.: The topology of manifolds and cell-like maps. In: Proceedings of the International Congress of Mathematicians (Helsinki, 1978), pp. 111–127, Acad. Sci. Fennica, Helsinki (1980)Google Scholar
  15. 15.
    Escher, C.M., Ultman, S.K.: Topological structure of candidates for positive curvature. Topol. Appl. 158(1), 38–51 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Frank, P.: Cohomogeneity one manifolds with positive Euler characteristic. Transform. Groups 18(3), 639–684 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Fukaya, K., Yamaguchi, T.: Isometry groups of singular spaces. Math. Z. 216(1), 31–44 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Galaz-Garcia, F., Searle, C.: Cohomogeneity one Alexandrov spaces. Transform. Groups 16(1), 91–107 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Goertsches, O., Mare, A.: Equivariant cohomology of cohomogeneity one actions. Topol. Appl. 167, 36–52 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Grove, K., Verdiani, L., Ziller, W.: An exotic \(T_1{\mathbb{S}}^4\) with positive curvature. Geom. Funct. Anal. 21(3), 499–524 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Grove, K., Wilking, B., Ziller, W.: Positively curved cohomogeneity one manifolds and 3-Sasakian geometry. J. Differ. Geom. 78(1), 33–111 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Grove, K., Ziller, W.: Curvature and symmetry of Milnor spheres. Ann. Math. (2) 152(1), 331–367 (2000)Google Scholar
  23. 23.
    Grove, K., Ziller, W.: Cohomogeneity one manifolds with positive Ricci curvature. Invent. Math. 149(3), 619–646 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Hirsch, M.W., Mazur, B.: Smoothings of piecewise linear manifolds. Annals of Mathematics Studies, vol. 80, pp. ix+134. Princeton University Press, Princeton, N.J, University of Tokyo Press, Tokyo. (1974)Google Scholar
  25. 25.
    Hirzebruch, F.: Pontrjagin classes of rational homology manifolds and the signature of some affine hypersurfaces. Proc. Liverpool Singul. Symp. II, 207–212 (1970)Google Scholar
  26. 26.
    Hirzebruch, F.: The signature theorem: reminiscences and recreation, Prospects in mathematics (Proc. Sympos., Princeton Univ., Princeton, N.J., 1970), pp. 3–31. Ann. Math. Stud., No. 70, Princeton Univ. Press, Princeton, N.J. (1971)Google Scholar
  27. 27.
    Hoelscher, C.A.: Classification of cohomogeneity one manifolds in low dimensions, Ph.D. Thesis, University of Pennsylvania (2007)Google Scholar
  28. 28.
    Hoelscher, C.A.: Diffeomorphism type of six-dimensional cohomogeneity one manifolds. Ann. Glob. Anal. Geom. 38(1), 1–9 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Hoelscher, C.A.: Classification of cohomogeneity one manifolds in low dimensions. Pacif. J. Math. 246(1), 129–185 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Hoelscher, C.A.: On the homology of low-dimensional cohomogeneity one manifolds. Transform. Groups 15(1), 115–133 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Jupp, P.: Classification of certain 6-manifolds. Proc. Camb. Philos. Soc. 73, 293–300 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Kahn, P.J.: A note on topological Pontrjagin classes and the Hirzebruch index formula. Illinois J. Math. 16, 243–256 (1972)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Kervaire, M.A., Milnor, J.W.: Groups of homotopy spheres. I. Ann. Math. 2(77), 504–537 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Kirby, R.C., Scharlemann, M.G.: Eight faces of the Poincaré homology sphere, Geometric topology (Proc. Georgia Topology Conf., Athens, Ga., 1977), pp. 113–146, Academic, New York (1979)Google Scholar
  35. 35.
    Kirby, R.C., Siebenmann, L.C.: Foundational essays on topological manifolds, smoothings, and triangulations. Princeton Univ. Press, Princeton (1977)CrossRefzbMATHGoogle Scholar
  36. 36.
    Kobayashi, S.: Transformation groups in differential geometry, Reprint of the, 1972nd edn. Classics in Mathematics. Springer-Verlag, Berlin (1995)Google Scholar
  37. 37.
    Kobayashi, S., Nomizu, K.: Foundations of differential geometry, Vol. I. Reprint of the 1963 original. Wiley Classics Library. A Wiley-Interscience Publication. Wiley, New York (1996)Google Scholar
  38. 38.
    Maunder, C.R.F.: On the Pontrjagin classes of homology manifolds. Topology 10, 111–118 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Milnor, J.W., Stasheff, J.D.: Characteristic classes, Annals of Mathematics Studies, No. 76. Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo (1974)Google Scholar
  40. 40.
    Montgomery, D., Yang, C.T.: Orbits of highest dimension. Trans. Am. Math. Soc. 87, 284–293 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Montgomery, D., Zippin, L.: A theorem on Lie groups. Bull. Am. Math. Soc. 48, 448–452 (1942)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Mostert, P.S.: On a compact Lie group acting on a manifold, Ann. of Math. (2) 65, 447–455 (1957). Errata, “On a compact Lie group acting on a manifold”. Ann. Math. (2) 66, 589 (1957)Google Scholar
  43. 43.
    Munkres, J.R.: Obstructions to the smoothing of piecewise-differentiable homeomorphisms. Ann. Math. 2(72), 521–554 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Myers, S.B., Steenrod, N.E.: The group of isometries of a Riemannian manifold. Ann. Math. (2) 40(2), 400–416 (1939)Google Scholar
  45. 45.
    Neumann, W.D.: \(3\)-Dimensional \(G\)-manifolds with \(2\)-dimensional orbits. In: Mostert, P.S. (Ed.) Proceedings of Conference on Transformation Groups, pp. 220–222. Springer Verlag, Berlin (1968)Google Scholar
  46. 46.
    Okonek, C., Van de Ven, A.: Cubic forms and complex \(3\)-folds. Enseign. Math. 41(3–4), 297–333 (1995)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Onishchik, A.L.: Topology of transitive transformation groups. Johann Ambrosius Barth Verlag GmbH, Leipzig (1994)zbMATHGoogle Scholar
  48. 48.
    Parker, J.: \(4\)-Dimensional \(G\)-manifolds with \(3\)-dimensional orbits. Pacif. J. Math. 129(1), 187–204 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Perelman, G.: Elements of Morse theory on Aleksandrov spaces. St. Petersburg Math. J. 5, 205–213 (1994)MathSciNetGoogle Scholar
  50. 50.
    Rourke, C.P., Sanderson, B.J.: Introduction to piecewise-linear topology, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 69. Springer-Verlag, New York (1972)CrossRefzbMATHGoogle Scholar
  51. 51.
    Schwachhöfer, L.J., Tuschmann, W.: Metrics of positive Ricci curvature on quotient spaces. Math. Ann. 330(1), 59–91 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Searle, C.: Cohomogeneity and positive curvature in low dimensions, Math. Z. 214(3), 491–498; Corrigendum. Math. Z. 226(1), 165–167 (1993)Google Scholar
  53. 53.
    Thom, R.: Les classes caractéristiques de Pontrjagin des variétés triangulées, 1958 Symposium internacional de topología algebraica International symposium on algebraic topology 54–67 Universidad Nacional Autónoma de México and UNESCO, Mexico CityGoogle Scholar
  54. 54.
    Wall, C.T.C.: Classification problems in differential topology. V. On certain 6-manifolds. Invent. Math. 1, 355–374 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Weinberger, S.: The Topological Classification of Stratified Spaces. Chicago Lectures in Mathematics. University of Chicago Press, Chicago (1994)zbMATHGoogle Scholar
  56. 56.
    Wolf, J.A.: Spaces of Constant Curvature. McGraw-Hill Book Co., New York (1967)zbMATHGoogle Scholar
  57. 57.
    Wu, J.Y.: Topological regularity theorems for Alexandrov spaces. J. Math. Soc. Japan 49(4), 741–757 (1997)MathSciNetCrossRefGoogle Scholar
  58. 58.
    Zagier, D.: Equivariant Pontrjagin Classes and Applications to Orbit Spaces. Applications of the \(G\)-Signature Theorem to Transformation Groups, Symmetric Products and Number Theory, Lecture Notes in Mathematics, vol. 290. Springer-Verlag, Berlin (1972)Google Scholar
  59. 59.
    Zagier, D.: The Pontrjagin class of an orbit space. Topology 11, 253–264 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Zhubr, A.V.: Closed simply connected six-dimensional manifolds: proofs of classification theorems. Algebra i Analiz 12(4), 126–230 (2000)MathSciNetGoogle Scholar
  61. 61.
    Ziller, W.: On the geometry of cohomogeneity one manifolds with positive curvature, Riemannian topology and geometric structures on manifolds, vols. 233–262, Progr. Math., 271. Birkhäuser, Boston (2009)Google Scholar

Copyright information

© Springer-Verlag GmbH Deutschland 2017

Authors and Affiliations

  1. 1.Institut für Algebra und Geometrie Karlsruher Institut für Technologie (KIT)KarlsruheGermany
  2. 2.Department of Pure Mathematics, Faculty of Mathematical SciencesTarbiat Modares UniversityTehranIran

Personalised recommendations